Volume 8, issue 1 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 5, 2439–3056
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
The disjoint curve property

Saul Schleimer

Geometry & Topology 8 (2004) 77–113

arXiv: math.GT/0401399

Abstract

A Heegaard splitting of a closed, orientable three-manifold satisfies the disjoint curve property if the splitting surface contains an essential simple closed curve and each handlebody contains an essential disk disjoint from this curve. A splitting is full if it does not have the disjoint curve property. This paper shows that in a closed, orientable three-manifold all splittings of sufficiently large genus have the disjoint curve property. From this and a solution to the generalized Waldhausen conjecture it would follow that any closed, orientable three manifold contains only finitely many full splittings.

Keywords
Heegaard splittings, disjoint curve property, Waldhausen Conjecture
Mathematical Subject Classification 2000
Primary: 57M99
Secondary: 57M27, 57N10
References
Forward citations
Publication
Received: 29 May 2002
Revised: 21 January 2004
Accepted: 13 December 2003
Published: 22 January 2004
Proposed: Cameron Gordon
Seconded: David Gabai, Joan Birman
Authors
Saul Schleimer
Department of Mathematics
University of Illinois at Chicago
851 South Morgan Street
Chicago
Illinois 60607
USA